Nebraska, 2023

Tornadoes and Flash Flooding in Nebraska, May 12, 2023

May 12, 2023 · NWS OAX · 59 events in 14 counties and zones

A strong low-pressure system which had been slowly moving east off the Rocky Mountains finally progressed into central Nebraska. This left eastern Nebraska in the warm sector as a warm front moved north into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
59

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong low-pressure system which had been slowly moving east off the Rocky Mountains finally progressed into central Nebraska. This left eastern Nebraska in the warm sector as a warm front moved north into the area. The SPC issued an Enhanced Risk for severe weather with a 30% hatched for severe hail. There ended up being 19 confirmed tornadoes (3 EF2, 8 EF1, 4 EF0, 4 EFU). There were numerous hail reports the largest of which was 4.5 inches in Pawnee County. Another 4-inch report was received in Richardson County. Flash flooding was also observed in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 12, 1:23 PM CST, 51 minutes earlier.

Area forecast discussion, May 12, 1:23 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
223 PM CDT Fri May 12 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 220 PM CDT Fri May 12 2023

Key Messages:

 - Strong to severe storms likely this afternoon and evening.

 - Environment capable of supporting tornadic storms.

 - Precip chances in play most of the forecast period.

Water vapor imagery this afternoon showing a tight upper circulation
lifting from northwest KS into southwest NE. System was nearly
stacked with surface reflection situated in s-central NE with
attendant warm front extending into w-central IA and dry line
extending through s-central NE into central KS.

Short term models are advertising ingredients coming together for
potential significant severe weather event over the CWA this
afternoon and evening. The upper low mentioned is expected to be in
central NE by 23Z with surface low riding along the NE/KS border.
Southerly flow ahead of the system will aid with drawing low level
moisture northward into the region with dew points in the mid
60s/PWS around 1.5" inches. Current analysis suggests environment is
already quite unstable despite thick cloud cover with MLCAPEs from
1500-2500 J/kg. Appears that storm initiation should occur along dry
line on nose of steep 0-3km lapse rates. Expect storms to rapidly
intensify along increasing boundary layer moisture convergence
axis/instability axis. Adequate environmental deep layer shear
roughly 40-50kt will be in place to promote rotating cells. And with
steep mid layer lapse rates atop increasing low level moisture
source, large hail threat will accompany any discrete storms. In
addition to this, ESRH values greater than 150 (m2/s2) will enhance
threat for tornadic storms. Storm motion for individual cells will
be north/northeasterly while overall motion for storm activity will
generally be easterly. Latest CAMs for the most part suggest storm
activity shifting into the IA CWA sometime around 01Z with
continuing threat for tornadic storms. Activity should clear the CWA
then toward midnight. In addition to all this, excessively heavy
rainfall is a distinct possibility accompanying stronger storms.
However, flash flooding may be mitigated due to the speedy nature of
individual cell movement.

As the upper low lifts from NE into southeast SD, main threat for
precip Saturday and Saturday night will be across the northern and
eastern periphery of the CWA. Weak isentropic upglide will keep
precip chance alive Sunday and Sunday night.

Otherwise, precip chances are in play Wednesday afternoon through
Thursday as a series of disturbances drop out of the Dakotas into
the central Plains.

Highs:
Sat - upper 70s/low 80s
Sun - upper 60s/mid 70s
Mon - low 70s
Tue - mid/upper 70s
Wed - low 80s
Thu - low 80s
Fri - low/mid 70S

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1140 AM CDT Fri May 12 2023

Regional obs showing a mix of MVFR/IFR conditions currently
across eastern NE. Main issue to contend with is anticipated
threat for strong/severe TSRA developing this afternoon. TSRA
activity is expected to initial along a boundary/dry line and
quickly intensify as they migrate to the northeast. Given this,
have included TEMPO groups to reflect this. Once storms clear
improvement to VFR expected. However, models advertising return of
MVFR cigs to all terminals toward 12Z Saturday morning.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DEE
AVIATION...DEE
Hazardous weather outlook, May 12, 1:43 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
243 PM CDT Fri May 12 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130945-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
243 PM CDT Fri May 12 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

There is an Enhanced Risk for severe weather late this afternoon
and evening. Storm initiation is expected along a dryline from
about Albion to Columbus to Lincoln, and then continue to develop
east southeast, while moving to the northeast. Severe storms
should move out of the local area toward midnight. All modes of
severe weather are possible, including large hail of 1 to 2
inches, damaging winds, flash flooding, and tornado or two.

Thunderstorm chances continue on Saturday over areas north of the
I-80 corridor.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

There is a Marginal Risk for severe weather for northeast Nebraska
and western Iowa Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Omaha radar (KOAX), 74 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

23 hail, 20 tornado, 13 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Lancaster

When
May 12, 2:14 PM CST
Where
Lancaster County, 4.59 mi SW of Emerald
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.780, -96.890

Emergency manager reported 1-inch hail.

Hail, Seward

When
May 12, 2:23 PM CST
Where
Seward County, 2.81 mi N of Pleasant Dale
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.820, -96.910

Storm chaser reported 1.25-inch hail.

Tornado, Platte

When
May 12, 2:55 PM CST
Where
Platte County, 5.85 mi SE of Rosenburg
Rating
EFU
Path length
0.05 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.590, -97.690

Storm chasers in the area confirmed that EF-U tornado touched down near the location.

Thunderstorm Wind, Platte

When
May 12, 2:58 PM CST
Where
Platte County, 5.85 mi SE of Rosenburg
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
41.590, -97.690

A public personal weather station recorded a peak wind gust of 63 mph.

Tornado, Boone

When
May 12, 3:09 PM CST to 3:12 PM CST
Where
Boone County, 2.27 mi SE of Closter to 1.03 mi SE of Closter
Rating
EF1
Path length
1.25 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
41.853, -97.875

A short-lived tornado developed south of Highway 32 and traveled toward the northwest for approximately 1.5 miles. The most intense damage occurred when the tornado destroyed a one-year-old machine shed and deposited the debris a few hundred yards north across the highway. There were also several power poles snapped in this area and a center pivot was flipped farther north, closer to 130th street.

Hail, Platte

When
May 12, 3:22 PM CST
Where
Platte County, 4.03 mi NNE of Platte Center
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
41.580, -97.460

CoCoRaHS observer reported 1.75-inch hail.

Tornado, Madison

When
May 12, 3:22 PM CST to 3:23 PM CST
Where
Madison County, 5.03 mi ENE of Newman Grove to 5.09 mi ENE of Newman Grove
Rating
EFU
Path length
0.15 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.787, -97.696

Storm spotter video confirmed a tornado at this location. There was no damage.

Hail, Platte

When
May 12, 3:27 PM CST
Where
Platte County, 1.25 mi WSW of (Olu)columbus Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.440, -97.350

Trained spotter reported 1-inch hail.

Tornado, Pawnee

When
May 12, 3:33 PM CST to 3:41 PM CST
Where
Pawnee County, 0.53 mi E of Pawnee City to 2.14 mi SSW of Table Rock
Rating
EF1
Path length
3.05 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
40.120, -96.140

Tornado started on the northeast side of Pawnee City where the baseball fields sustained damage. The tornado continued northeast and destroyed a grain bin and ended in a field 1 1/2 miles southwest of Table Rock.

Hail, Platte

When
May 12, 3:42 PM CST
Where
Platte County, 0.86 mi NE of Platte Center
Measured
1.75 in hail
Reported by
Public
Coordinates
41.540, -97.490

Public reported 1.75-inch hail.

Thunderstorm Wind, Platte

When
May 12, 3:45 PM CST
Where
Platte County, 2.67 mi ESE of Tarnov
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
41.610, -97.470

A public personal weather station recorded a peak wind gust of 59 mph.

Thunderstorm Wind, Pawnee

When
May 12, 3:48 PM CST
Where
Pawnee County, 0.87 mi SW of Pawnee City
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.110, -96.160

Storm chaser reported 4-inch tree limbs blown down.

Hail, Pawnee

When
May 12, 3:53 PM CST
Where
Pawnee County, 0.53 mi E of Table Rock
Measured
4.5 in hail
Reported by
Social Media
Coordinates
40.180, -96.090

Public sent multiple photos on social media of 4.5-inch hail.

Hail, Platte

When
May 12, 3:53 PM CST
Where
Platte County, 6.04 mi SE of Creston
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.630, -97.300

Trained spotter reported 1.75-inch hail.

Tornado, Stanton

When
May 12, 3:53 PM CST to 4:13 PM CST
Where
Stanton County, 12.59 mi S of Stanton to 3.87 mi S of Stanton
Rating
EF1
Path length
8.9 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
41.769, -97.257

A tornado tracked due north for approximately 9 miles in Stanton County. The primary damage was snapped tree trunks, which at times indicated the width of the tornado as it bisected an east-to-west tree line. There was some damage to a home along highway 32, primarily minor roofing, siding, and window damage. Several center pivots were flipped, and near the end of the track the north side of a large hog barn was torn off and a trailer was flipped.

Hail, Pawnee

When
May 12, 3:54 PM CST
Where
Pawnee County, 0.87 mi SW of Table Rock
Measured
1.25 in hail
Reported by
Public
Coordinates
40.170, -96.110

Public reported 1.25-inch hail via mPing.

Hail, Pawnee

When
May 12, 3:55 PM CST
Where
Pawnee County, 1.06 mi E of Table Rock
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.180, -96.080

Trained spotter reported 2.75-inch hail.

Thunderstorm Wind, Madison

When
May 12, 3:59 PM CST
Where
Madison County, 1.03 mi W of Meadow Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.030, -97.750

Public report from mPing for 3-inch tree limbs broken or power poles broken.

Tornado, Madison

When
May 12, 4:01 PM CST to 4:08 PM CST
Where
Madison County, 5.7 mi NNE of Battle Creek to 8.25 mi NNE of Battle Creek
Rating
EF1
Path length
3.11 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
42.073, -97.548

A short-lived tornado traveled approximately 3.1 miles to the north northwest, primarily causing damage to trees. The most focused damage was in a grove of mature cottonwood trees where multiple trunks were snapped.

Thunderstorm Wind, Madison

When
May 12, 4:02 PM CST
Where
Madison County, 1.03 mi E of Meadow Grove
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
42.030, -97.710

Public reported via mPing that trees were uprooted or snapped; roof blown off.

Hail, Pawnee

When
May 12, 4:09 PM CST
Where
Pawnee County, 3.17 mi E of Table Rock
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
40.180, -96.040

Storm chaser reported 2.75-inch hail.

Hail, Pawnee

When
May 12, 4:12 PM CST
Where
Pawnee County, 4.8 mi E of Table Rock
Measured
3.25 in hail
Reported by
Public
Coordinates
40.190, -96.010

Public reported via mPing for 3.25-inch hail.

Hail, Richardson

When
May 12, 4:15 PM CST
Where
Richardson County, 4.44 mi WNW of Humboldt
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.190, -96.010

A storm chaser reported 2-inch hail.

Tornado, Dodge

When
May 12, 4:15 PM CST to 4:25 PM CST
Where
Dodge County, 3.59 mi W of Ames to 5.24 mi NNW of Ames
Rating
EF2
Path length
5.5 mi
Path width
800 yd
Reported by
NWS Storm Survey
Coordinates
41.446, -96.699

A tornado developed just north of the Platte River in Dodge County, initially as a wide dust plume 4 miles east of North Bend. The tornado moved northeast where it flipped multiple center pivot irrigation systems. it then damaged several large power lines and caused substantial damage to outbuildings, trees, and structural damage to a home. The tornado then caused some damage to another house as well as trees before dissipating just north of County Road P.

Tornado, Stanton

When
May 12, 4:17 PM CST to 4:28 PM CST
Where
Stanton County, 13.46 mi S of Stanton to 11.82 mi SSE of Stanton
Rating
EF1
Path length
4.98 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
41.756, -97.206

A tornado tracked northeast for approximately 5 miles in Stanton County. The most intense damage occurred at a farm near the start of the track where a hog barn was completely destroyed and debris was deposited up to a half mile downstream. There was also some tree damage as well as flipped center pivots.

Hail, Nemaha

When
May 12, 4:18 PM CST
Where
Nemaha County, 8.29 mi S of Johnson
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
40.300, -96.000

Emergency manager reported 2.75-inch hail.

Hail, Richardson

When
May 12, 4:20 PM CST
Where
Richardson County, 2.33 mi NNW of Humboldt
Measured
4 in hail
Reported by
Social Media
Coordinates
40.200, -95.950

The public submitted a picture via Twitter of 4-inch hail.

Tornado, Stanton

When
May 12, 4:34 PM CST to 4:38 PM CST
Where
Stanton County, 2.71 mi N of Stanton to 5.49 mi N of Stanton
Rating
EF1
Path length
2.79 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
41.989, -97.231

A tornado tracked north northwest for approximately 2.8 miles across part of Stanton County. Most of the track occurred in difficult to access areas but the assessment revealed that this was most likely caused by a tornado. The most intense damage was near Highway 275 where several trees were uprooted, a few were snapped, and there was minor roof damage to a home. A shed was also damaged along the track.

Hail, Saunders

When
May 12, 4:36 PM CST
Where
Saunders County, 1.38 mi S of Morse Bluff
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.410, -96.780

Trained spotter reported 2-inch hail.

Hail, Dodge

When
May 12, 4:37 PM CST
Where
Dodge County, 0.86 mi SW of Bay State
Measured
1.25 in hail
Reported by
Public
Coordinates
41.460, -96.840

Public reported 1.25-inch hail via mPing.

Tornado, Stanton

When
May 12, 4:39 PM CST to 4:54 PM CST
Where
Stanton County, 7.23 mi ESE of Stanton to 2.95 mi SSW of Pilger
Rating
EF1
Path length
5.08 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
41.910, -97.100

An intermittent tornado damage track was noted along the west flank of a focused and elongated area of downburst winds. Initial damage was to a center pivot and three wooden double-posted electrical transmission structures. After that, the damage was largely to trees although there were a couple of farm outbuildings damaged along the track. One east- west oriented tree line had a focused damage area approximately 200 yards wide. it appears likely that this tornado track had some gaps in it based on the somewhat sporadic damage pattern. Special thanks to Stanton county emergency management for their assistance in this survey and drone-based evaluation.

Tornado, Dodge

When
May 12, 4:42 PM CST to 4:44 PM CST
Where
Dodge County, 3.37 mi S of Scribner Arpt to 1.31 mi SE of Scribner Arpt
Rating
EF0
Path length
2.49 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
41.571, -96.631

A tornado damaged a roof on a hog barn, overturned several center pivots, and damaged outbuildings and a block building at a farmstead as it moved northeast. This tornado likely dissipated before the storm continued on to produce additional tornadoes.

Hail, Dodge

When
May 12, 4:44 PM CST
Where
Dodge County, 1.7 mi ESE of North Bend
Measured
1.25 in hail
Reported by
Public
Coordinates
41.460, -96.750

Public reported 1.25-inch hail via mPing.

Hail, Dodge

When
May 12, 4:45 PM CST
Where
Dodge County, 2.68 mi ESE of North Bend
Measured
1.5 in hail
Reported by
Public
Coordinates
41.460, -96.730

The public reported 1.25-inch hail via mPing.

Tornado, Dodge

When
May 12, 4:46 PM CST to 5:09 PM CST
Where
Dodge County, 1.56 mi E of Scribner Arpt to 2.81 mi WNW of Uehling
Rating
EF2
Path length
8.93 mi
Path width
1,600 yd
Continued into
Burt, Ne (OAX)
Reported by
NWS Storm Survey
Coordinates
41.618, -96.600

This is part 1 of the tornado, Part 2 continues into Burt County. The tornado touched down just south of Highway 275, damaging a home, power poles and numerous trees as it entered the Elkhorn River valley. it caused EF-2 damage to a home just south of the Elkhorn River where a porch was ripped off and large trees damaged. The tornado crossed the Elkhorn River where significant tree damage was noted and several center pivots were flipped over. The tornado became wider and impacted additional farmsteads with EF-2 damage, especially as it approached County Road F up to the Dodge and Burt county line. At these farmsteads, several hog barns, machine sheds, and well-built outbuildings were destroyed. Farm equipment was significantly damaged. Windows were broken out of homes, roofs damaged, porches ripped off, and garage doors sucked out. Several people noted that their ears still hurt a day later due to the pressure drop during the tornado. Numerous livestock were injured or killed. The maximum width of this tornado approached one mile as it moved between County Road F and County Road B. A large cattle feedlot was impacted in extreme northeast Dodge county where very large grain bins and well built barns were destroyed. This tornado exhibited multiple vortex damage patterns at times. The tornado appears to have dissipated just north of County Road F in Burt County before developing a new tornado just to the north. Additionally, a satellite tornado was reported near the end of this tornado's life cycle.

Thunderstorm Wind, Stanton

When
May 12, 4:46 PM CST
Where
Stanton County, 4.84 mi N of Stanton
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
42.020, -97.230

Public reported via mPing of trees uprooted or snapped; roof blown off.

Flash Flood, Dodge

When
May 12, 4:47 PM CST to 5:17 PM CST
Where
Dodge County, 0.69 mi S of North Bend to 0.7 mi S of North Bend
Cause
Heavy Rain
Reported by
Public
Coordinates
41.460, -96.780

The public reported street flooding via mPing.

Thunderstorm Wind, Stanton

When
May 12, 4:55 PM CST
Where
Stanton County, 0.86 mi SW of Pilger
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.010, -97.060

Emergency manager reported unoccupied campers blown over. Many farm structures damaged and large trees snapped and broken. Powerlines and large trees blocking the road east of Stanton.

Thunderstorm Wind, Stanton

When
May 12, 4:58 PM CST
Where
Stanton County, 0.86 mi SW of Pilger
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
42.010, -97.060

A public personal weather station measured a peak wind gust of 62 mph.

Thunderstorm Wind, Saunders

When
May 12, 5:01 PM CST
Where
Saunders County, 0.52 mi E of Morse Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.430, -96.770

Public reported via mPing of 1-inch tree limbs broken; shingles blown off.

Hail, Nemaha

When
May 12, 5:07 PM CST
Where
Nemaha County, 0.87 mi SW of Auburn Arpt
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
40.390, -95.790

A storm chaser reported 1.75-inch hail.

Thunderstorm Wind, Stanton

When
May 12, 5:07 PM CST
Where
Stanton County, 0.86 mi SW of Pilger
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.010, -97.060

Emergency manager reported power lines down and lots of tree damage.

Tornado, Burt

When
May 12, 5:09 PM CST to 5:19 PM CST
Where
Burt County, 7.4 mi SW of Oakland to 5.97 mi SW of Oakland
Rating
EF1
Path length
1.44 mi
Path width
1,200 yd
Reported by
NWS Storm Survey
Coordinates
41.742, -96.552

This is part 2 of a tornado that started in Dodge County. After doing damage to trees along County Road E in Burt County. The tornado continued The tornado appears to have dissipated just north of Country Road F in Burt County before developing a new tornado just to the north. Additionally, a satellite tornado was reported at the end of this tornadoes life cycle. just east of this dissipating tornado.

Thunderstorm Wind, Stanton

When
May 12, 5:11 PM CST
Where
Stanton County, 4.18 mi N of Stanton
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.010, -97.220

Emergency manager reported damage to 3 car garage and the roof blown into trees. A diesel tank was also tipped over.

Hail, Dodge

When
May 12, 5:12 PM CST
Where
Dodge County, 1.04 mi W of Ames
Measured
1 in hail
Reported by
Public
Coordinates
41.450, -96.650

Public reported 1-inch hail via mPing.

Thunderstorm Wind, Burt

When
May 12, 5:13 PM CST
Where
Burt County, 2.07 mi SE of Oakland
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
41.810, -96.440

A public personal weather station recorded a peak wind gust of 73 mph.

Tornado, Burt

When
May 12, 5:14 PM CST to 5:16 PM CST
Where
Burt County, 6.62 mi SSW of Oakland to 5.64 mi SSW of Oakland
Rating
EF1
Path length
1.15 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.743, -96.523

Storm spotters reported a tornado just to the east of the much larger main tornado. This anti-cyclonic satellite tornado appears to have caused damage to center pivot irrigation systems and power lines as it traveled north for approximately one mile.

Tornado, Wayne

When
May 12, 5:14 PM CST to 5:16 PM CST
Where
Wayne County, 4.4 mi SSW of Wayne to 4.07 mi SSW of Wayne
Rating
EF0
Path length
0.33 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
42.172, -97.056

A tornado began in an open field and tracked across the east side of a farm, tipping a grain wagon, damaging trees, lifting an open shed, and damaging the roof of another shed. The debris was deposited up to 150 yards downstream where the track appeared to end in an open pasture prior to crossing 852nd road. Special thanks to Wayne County emergency management and Stanton County emergency management for assistance with the damage survey and drone-based evaluation.

Tornado, Burt

When
May 12, 5:20 PM CST to 5:44 PM CST
Where
Burt County, 4.4 mi SW of Oakland to 2.81 mi WNW of Lyons
Rating
EF2
Path length
11.3 mi
Path width
1,150 yd
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
41.784, -96.529

This tornado started around 620 PM near Burt County Road H, a little over 2 miles west of US Highway 77. The tornado started moving north northeast and then curved back to due north. As it moved north it gained strength and started destroying outbuildings and trees at various farmsteads, reaching EF-2 strength. By the time the tornado reached Burt County Road K, it became nearly 5/8 of a mile wide. Nearly a half mile span of double-wide wooden electrical transmission poles were snapped north of County Road L. The tornado, which was wrapped in rain, continued trekking to the north, damaging farmstead after farmstead, as well as uprooting and snapping trees. The tornado eventually weakened at 644 PM, 3 miles west of Lyons. Two people were injured by the tornado. One had a tree fall on a shed with the person inside, injuring his head. The other had cuts to the face from flying glass.

Hail, Nemaha

When
May 12, 5:32 PM CST
Where
Nemaha County, 0.87 mi SW of Auburn
Measured
1 in hail
Reported by
Public
Coordinates
40.390, -95.840

Public reported 1-inch hail.

Tornado, Wayne

When
May 12, 5:34 PM CST to 5:35 PM CST
Where
Wayne County, 5.9 mi NNW of Wayne to 6.59 mi NNW of Wayne
Rating
EF0
Path length
0.73 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
42.311, -97.057

A brief tornado uprooted and snapped trees at two farmsteads. The tree damage was in a narrow swath near the road while the other buildings and trees just to the west were largely untouched.

Thunderstorm Wind, Cuming

When
May 12, 5:35 PM CST
Where
Cuming County, 0.86 mi NE of West Pt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.840, -96.710

Emergency manager reported power lines blown down.

Flash Flood, Nemaha

When
May 12, 6:07 PM CST to 6:37 PM CST
Where
Nemaha County, 0.75 mi SW of Auburn to 0.76 mi SW of Auburn
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.393, -95.841

Public reported via social media that Central Avenue was flooded up to the street curbs.

Tornado, Richardson

When
May 12, 6:18 PM CST to 6:21 PM CST
Where
Richardson County, 3.05 mi SW of Preston to 1.12 mi W of Preston
Rating
EF0
Path length
2.27 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.000, -95.562

A small tornado traveled approximately 2 miles toward the northeast, beginning just a few hundred yards south of the Nebraska Kansas border and continuing north into Richardson County. This tornado caused power line damage, roof damage to a shed, and door damage to another outbuilding. There was also evidence of swirl marks in the cornfields. A spotter did report a tornado near this location.

Hail, Dodge

When
May 12, 6:22 PM CST
Where
Dodge County, 2.95 mi SSE of Winslow
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.580, -96.500

A storm chaser reported 1-inch hail.

Tornado, Burt

When
May 12, 6:23 PM CST to 6:25 PM CST
Where
Burt County, 3.89 mi SE of Craig to 3.68 mi SE of Craig
Rating
EFU
Path length
0.42 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.743, -96.313

Storm chasers reported a long rope tornado near this location, extending out the south side of the storm. This is supported by radar data at that time. No damage was reported and length and width are estimated based on firsthand reports.

Hail, Burt

When
May 12, 6:35 PM CST
Where
Burt County, 4.11 mi W of Decatur
Measured
1 in hail
Reported by
Public
Coordinates
42.000, -96.330

Public reported 1-inch hail via mPing.

Tornado, Burt

When
May 12, 6:43 PM CST to 6:44 PM CST
Where
Burt County, 1.41 mi ENE of Tekamah Arpt to 1.72 mi NE of Tekamah Arpt
Rating
EFU
Path length
0.47 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
41.780, -96.156

A brief tornado was witnessed and reported with video evidence near this location at approximately 743 pm. The tornado lasted for 15 to 30 seconds. No damage was reported as it was over open fields.

Flash Flood, Burt

When
May 12, 7:10 PM CST to 7:40 PM CST
Where
Burt County, 2.95 mi SSE of Lyons to 2.86 mi SSE of Lyons
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.890, -96.460

NWS Employee reported water and debris over Highway 77.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097167, 1097168, 1097173, 1097176, 1097184, 1097187, 1097189, 1097190, 1097191, 1097192, 1097193, 1097195, 1097196, 1097197, 1097198, 1097199, 1097200, 1097202, 1097203, 1097204, 1097205, 1097207, 1097208, 1097212, 1097213, 1097214, 1097215, 1097218, 1097219, 1097220, 1097221, 1097222, 1097223, 1097224, 1097194, 1097225, 1097598, 1097226, 1097227, 1097228, and more.